Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 11, NWS Wichita, KS

April 6, 2010Butler County, Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2010, 4:32 PM CDT for Butler County, Chase County, Marion County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2010, 4:32 PM CDT (21:32 UTC)
Expired
Apr 6, 2010, 5:30 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Chase County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 2:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1743 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:06 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 6, 3:06 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT TUE APR 6 2010

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CONVECTION
CHANCES TONIGHT AND WIND POTENTIAL WEDNESDAY AFTERNOON.

TONIGHT:
THE SHORTWAVE IS EXPECTED TO CONTINUE PROGRESSING EAST TONIGHT AND
BY 06Z IT WILL EXTEND FROM NORTH CENTRAL KS INTO THE OK PANHANDLE.
AT THE SURFACE THE DRYLINE/FRONT WILL COMBINE AND WILL MOVE VERY
LITTLE EAST THIS EVENING. BY 03Z THIS FEATURE WILL STRETCH FROM NEAR
KEMP TO NEAR KWLD. AFTER 03Z THIS BOUNDARY WILL START TO PUSH EAST
FAIRLY QUICKLY AND BY 12Z WILL BE OUT OF THE FORECAST AREA.

STORMS SHOULD BE ONGOING TO START THIS PERIOD WITH SOME SEVERE
STORMS LIKELY. STILL FEEL THE MAIN THREAT WILL BE LARGE HAIL AND
WINDS. HOWEVER THERE STILL APPEARS TO BE A WINDOW FOR A BRIEF TOR
BETWEEN 00Z-03Z AS SURFACE WINDS BACK...INCREASING LOW LEVEL SHEAR.
FEEL WITHOUT THIS LOW LEVEL BACKING...IT WOULD BE EXTREMELY
DIFFICULT TO GET A TOR GIVEN THE LACK OF DIRECTIONAL SHEAR ABOVE
850MB. AFTER 06Z THE BULK OF THE ACTIVITY WILL BE ONLY AFFECTING SE
KS WITH THIS ACTIVITY QUICKLY PUSHING OUT OF THE AREA AS SUNRISE
APPROACHES.

WILL LEAVE HEADLINES AS IS FOR NOW. EVEN THOUGH CENTRAL KS HAS NOT
BEEN CLOSE TO WIND ADVISORY CRITERIA YET...THERE SHOULD BE A BRIEF
WINDOW AROUND 22Z-00Z WHERE NORTHWEST WINDS GET CRANKED UP. NOTICED
THAT SOME SPOTS ACROSS WEST-CENTRAL KS HAVE ALREADY STARTED GUSTING
TO NEAR CRITERIA.

LAWSON

WEDNESDAY:
LATEST WATER VAPOR LOOP WAS SHOWING A FAIRLY STRONG POTENTIAL
VORTICITY ANOMALY MOVING THROUGH THE CENTRAL ROCKIES. THIS FEATURE
IS PROGGED TO MOVE EAST INTO THE FORECAST AREA WEDNESDAY AFTERNOON.
AS THIS FEATURE MOVES INTO THE AREA WE WILL SEE GOOD SUBSIDENCE
BUILDING INTO THE AREA. ONCE THE COLD POCKET MOVES INTO THE
AREA...THE FLOW WILL BECOME UNIDIRECTIONAL WITH GOOD MIXING EXPECTED
ESPECIALLY DURING THE AFTERNOON. WIND ADVISORY POTENTIAL LOOKS TO BE
A GOOD BET FOR MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS
TOMORROW...BUT WE WILL HOLD OFF FOR NOW UNTIL THE CURRENT
ADVISORY/WARNINGS EXPIRE TO PREVENT CONFUSION. SOME SCATTERED RAIN
SHOWERS MAY ALSO DEVELOP ACROSS CENTRAL KANSAS MAINLY WEDNESDAY
MORNING DUE TO THE THETA SURFACES RISING IN RESPONSE TO THE COLD
AIR ADVECTION.

WEDNESDAY NIGHT-THURSDAY NIGHT:
THE UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE IS EXPECTED TO BUILD
EAST FROM THE ROCKIES. AS A RESULT...WE SHOULD SEE MILD AND DRY
CONDITIONS.

FRIDAY-TUESDAY:
THE MODELS ARE PROGGING A FLAT UPPER LEVEL RIDGE TO DOMINATE THE
AREA THROUGH THE WEEKEND. THIS WILL SETUP THE LEE SIDE TROF AND
CAUSE GUSTY SOUTH WINDS TO PREVAIL THROUGH MUCH OF THE PERIOD ALONG
WITH MILD AND DRY CONDITIONS. THERE IS A POSSIBILITY THAT WIND
ADVISORY COULD EVEN BE MET ESPECIALLY ON SATURDAY.

ANOTHER UPPER LEVEL SYSTEM IS EXPECTED TO DIG INTO THE SOUTHERN
ROCKIES EARLY NEXT WEEK. THIS FEATURE WILL HELP DRAW THE LOW LEVEL
MOISTURE BACK INTO THE AREA AND BRING A CHANCE OF THUNDERSTORMS BACK
INTO THE PICTURE SUNDAY NIGHT INTO TUESDAY MAINLY FOR THE WESTERN
HALF OF THE FORECAST AREA.

FIRE WEATHER...
WE WILL KEEP THE RED FLAG WARNING GOING UNTIL 03Z ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS SINCE GUSTY NORTHWEST WINDS ARE EXPECTED TO
BUILD INTO THE AREA BEHIND THE DRY LINE/COLD FRONT THIS EVENING.
EXTREME FIRE DANGER IS NOT EXPECTED. HOWEVER...OUR MAIN CONCERN IS
THE FRONTAL BOUNDARY MOVING THROUGH THE AREA AND GUSTY NORTHWEST
WINDS. THIS IN COMBINATION WITH THE POTENTIAL FOR LINGERING FIRES
WILL MAKE THEM DIFFICULT TO CONTAIN.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    43  59  35  63 /  10  20  10   0
HUTCHINSON      42  55  34  63 /  10  30  10   0
NEWTON          43  55  35  62 /  10  20  10   0
ELDORADO        45  56  36  62 /  20  20  10   0
WINFIELD-KWLD   45  62  35  62 /  30  10  10   0
RUSSELL         38  50  32  61 /  20  60   0   0
GREAT BEND      39  50  31  62 /  10  50   0   0
SALINA          41  52  35  62 /  10  50  10   0
MCPHERSON       41  54  34  62 /  10  30  10   0
COFFEYVILLE     53  64  38  62 /  60  10  10   0
CHANUTE         50  62  37  61 /  60  10  10   0
IOLA            50  61  37  61 /  60  10  10   0
PARSONS-KPPF    52  63  38  62 /  60  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067-069-070-082-091.

&&
Hazardous weather outlook, Apr 6, 1:06 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
106 PM CDT TUE APR 6 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
106 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND EAST OF THE KANSAS TURNPIKE...AS A DRYLINE AND COLD FRONT PUSH
THROUGH THE AREA. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED
TORNADO WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING. THE
SEVERE THREAT WILL TRANSITION TO MAINLY DAMAGING WINDS FOR SOUTHEAST
KANSAS TONIGHT AS THE COLD FRONT PUSHES RAPIDLY EAST.

WINDS ARE GOING TO BE GUSTY ACROSS THE ENTIRE AREA TODAY. PLEASE
SEE THE LATEST WIND ADVISORY FOR DETAILS.

THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO CLIMB TO EXTREME
ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON.
PLEASE SEE THE LATEST RED FLAG WARNING FOR DETAILS. OUTSIDE OF THE
RED FLAG WARNING...GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH
CATEGORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS
AND THE FLINT HILLS ON WEDNESDAY. VERY HIGH FIRE DANGER WILL
AGAIN BE POSSIBLE FOR PARTS OF CENTRAL AND SOUTHEAST KANSAS FROM
FRIDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT. AT
THIS TIME...A FEW STRONG STORMS LOOK POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM THIS AFTERNOON
UNTIL MIDNIGHT TONIGHT...EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/JMC

In the hours before

Special weather statement, Apr 6, 2:25 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CDT TUE APR 6 2010

KSZ052-053-069-062030-
BUTLER-CHASE-MARION-
225 PM CDT TUE APR 6 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE AND MARION COUNTIES...

AT 223 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES WEST OF BURNS...OR 17 MILES EAST OF NEWTON...AND MOVING
NORTHEAST AT 50 MPH.

THESE STORMS ARE EXPECTED TO CONTINUE TO INTENSIFY AND WILL LIKELY
BECOME SEVERE.

COOK
Local storm report, Apr 6, 3:00 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     COTTONWOOD FALLS        38.37N 96.54W
04/06/2010  E60.00 MPH       CHASE              KS   TRAINED SPOTTER

            SPOTTER ESTIMATED PEA TO HALF INCH HAIL WITH 50 TO 60 MPH
            WINDS.

&&

VJP
Special weather statement, Apr 6, 3:16 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT TUE APR 6 2010

KSZ069-062045-
BUTLER-
316 PM CDT TUE APR 6 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR POTWIN...OR 15 MILES NORTHWEST OF EL
DORADO...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK
Local storm report, Apr 6, 3:24 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             3 S BURNS               38.05N 96.89W
04/06/2010  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

&&

JAS
Special weather statement, Apr 6, 3:54 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT TUE APR 6 2010

KSZ068-083-062130-
HARVEY-SEDGWICK-
354 PM CDT TUE APR 6 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WHITEWATER...OR 13 MILES
SOUTHEAST OF NEWTON...AND MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:22 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more18 hr
Apr 6, 5:10 AM CDTRed Flag WarningICTBarton, Butler, Chase, Ellsworth, Greenwood, Harper and 8 more15 hr
Apr 6, 2:29 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion61 min
Apr 6, 3:20 PM CDTAreal Flood WarningICTChase4 hr
Apr 6, 3:25 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion65 min
Apr 6, 3:55 PM CDTAreal Flood WarningICTButler5 hr
Apr 6, 4:39 PM CDTAreal Flood WarningICTMarion5 hr
Apr 6, 5:18 PM CDTFlash Flood WarningICTButler, Chase, Marion5 hr
Apr 6, 5:34 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick56 min
Apr 6, 5:50 PM CDTAreal Flood WarningICTSedgwick3 hr
Apr 6, 6:08 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion42 min
Apr 6, 6:37 PM CDTSevere Thunderstorm WarningICTChase30 min
Apr 6, 6:43 PM CDTSevere Thunderstorm WarningICTGreenwood62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.